Clostridium difficile colitis ICD 10 codes classify this severe intestinal infection caused by the bacterium Clostridium difficile, often triggered by antibiotic use. The infection ranges from mild diarrhea to fatal inflammation.
The bacterium produces toxins that damage the colon lining, leading to inflammation and diarrhea. It spreads through spores resistant to many disinfectants, making hospital environments high-risk areas. Antibiotics disrupt normal gut flora, allowing C. difficile to overgrow.
| Type | Description | ICD-10 Code |
|---|---|---|
| Initial Encounter | First diagnosis of C. difficile infection | A04.70 |
| Subsequent Encounter | Ongoing treatment or complications | A04.71 |
| Sequela | Long-term damage from infection | A04.72 |
Physicians use these codes for billing, tracking, and research. The CDC reports C. difficile causes nearly 500,000 infections yearly in the U.S., with 29,000 deaths. Hospitals and nursing homes report cases to monitor outbreaks.
Many assume only elderly patients or those with weak immune systems get C. difficile. However, healthy individuals can also contract it, especially after antibiotic use. Another myth is that hand sanitizers prevent it, but alcohol-based sanitizers don't kill spores.
A 45-year-old patient develops severe diarrhea and cramping after a course of amoxicillin for a sinus infection. A stool test confirms C. difficile. The physician documents the diagnosis with ICD-10 code A04.70 and prescribes vancomycin. The patient improves after treatment.
I once treated a case where a patient had recurring C. difficile infections despite multiple rounds of antibiotics. We switched to fecal microbiota transplantation, which restored gut flora balance and resolved symptoms.